Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 238, NWS Dodge City, KS

August 20, 2000Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 2000, 11:59 PM CDT for Kearny County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 20, 2000, 11:59 PM CDT (04:59 UTC)
Expired
Aug 21, 2000, 12:45 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 12:05 AM CDTHail 0.88Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2735 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 210500
SVRDDC
KSC093-210545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 1245 AM CDT

* AT 1159 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE       
  THUNDERSTORM 14 MILES NORTHWEST OF LAKIN...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL AREAS OF NORTHERN KEARNY COUNTY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF NICKELS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...



LAT...LON 3824 10153 3797 10147 3802 10113 3825 10115

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 2:56 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SUN AUG 20 2000

FORECAST CHALLENGES ARE LOCATION OF NEXT COLD FRONT AND SUBSEQUENT
PRECIP CHANCES.

20/12Z UPPER AIR MAPS SHOWED A 8H BAROCLINIC ZONE FROM NORTH DAKOTA
SOUTHEAST INTO MISSOURI WITH THE 7H BAROCLINIC ZONE ALONG A SIMILAR
ORIENTATION. 5H HIGH PRESSURE WAS CENTERED OVER CENTRAL TEXAS WITH
RIDGE LINE EXTENDING NORTH-NORTHEAST INTO MINNESOTA. 70 TO 80 KT 2H
JET WAS SITUATED FROM NEVADA NORTHEAST INTO THE DAKOTAS AND EAST
INTO MINNESOTA.  AT THE SFC AT 12Z LOW PRESSURE WAS SITUATED JUST
WEST OF DODGE CITY WITH AN ASSOCIATED COLD FRONT ACROSS THE NORTHERN
HALF OF THE CWFA. IFR CLOUDS AND VSBYS WERE LOCATED ALONG AND NORTH
OF THIS FRONT. AS OF 17Z...THE SFC FRONT LAY ALONG A LINE FROM HAYS
TO DODGE CITY TO MEADE TO LIBERAL TO HOOKER OK TO ELKHART. VAD WINDS
AT DDC SHOW THE DEPTH OF THE FRONT TO BE ABOUT 2000 FT. THE 20/12Z
NGM/ETA/AVN SOLUTIONS FOR 18Z ARE NOT CAPTURING THE PUSH OF THE
FRONT QUITE AS WELL AS THE 20/15Z RUC. GIVEN THIS...WILL FOLLOW THE
PREMISE THAT THE NGM/ETA/AVN ARE TURNING THE FRONT BACK NORTH
TONIGHT TOO QUICKLY. HOWEVER...BELIEVE THAT WINDS WILL EVENTUALLY
BECOME SOUTH. AS THE CHANGE FROM NORTH TO SOUTH TAKES PLACE...WINDS
SHOULD VEER THROUGH EASTERLY. HOWEVER...BELIEVE THIS WILL TAKE PLACE
PRIOR TO DEW POINT DEPRESSIONS NEARING THE 0 TO 2 DEG RANGE.
THUS...BELIEVE LOW CLOUD AND LOW VSBYS WON/T BE AS WIDE SPREAD AS
THIS MORNING. HOWEVER...IF ANY DEVELOPS NORTHERN AREAS WOULD HAVE
THE BEST CHANCE GIVEN WINDS WILL LAST TO SWITCH THERE.

A 5H SHORTWAVE WILL MOVE ALONG THE U.S./CAN BORDER TONIGHT. THIS
FEATURE WILL HELP PUSH SOUTH A COLD FRONTAL BOUNDARY TOWARDS KANSAS.
MODELS ARE IN GENERAL AGREEMENT OF THE FRONT MAKING IT SOUTH TO
ALONG THE NE/KS BORDER BY 21/12Z. WITH BEST UPPER LEVEL DYNAMICS AND
BAROCLINIC ZONE NORTH OF THE AREA...BELIEVE THE CWFA...SAVE THE FAR
NORTH...SHOULD MISS OUT ON ANY PRECIP OVERNIGHT FROM THIS FEATURE.
WILL CONTINUE WITH THE 20 POP IN THE HAYS AREA AND WORD THIS
POSSIBILITY FOR /TOWARDS MORNING./  LOWS CENTRAL AND WEST SHOULD BE
A BIT HIGHER THAN THOSE OF THIS MORNING WITH THE FRONT RETURNING
NORTH. THE EAST AND SOUTHEAST SHOULD HAVE LOWS SIMILAR TO THOSE OF
LAST NIGHT. LOOKING AT THE OK MESONET AND KS KDOT SITES IN THAT
REGION...SINCE P28 TEMP/DEW PT IS MISSING...SHOW 75 TO 80 APPEAR TO
HAVE BEEN THIS MORNINGS LOWS IN THAT AREA.

FOR MONDAY INTO MONDAY NIGHT THE FRONT IS PROGGED TO BECOME STALLED
ALONG THE KS/NE BORDER. LATE AFTERNOON HEATING ALONG THE BOUNDARY
COULD TOUCH OFF LATE AFTERNOON OR EVENING THUNDERSTORMS AS LAPSE RATES IN
THIS REGION SHOULD BE A BIT STEEPER GIVEN THE RELATIVELY COOLER AIR
ABOVE AND JUST NORTH OF THE FRONT. A VORTMAX MONDAY NIGHT IS PROGGED
TO BE BROUGHT ANTI-CYCLONICALLY OUT OF COLORADO AND ACROSS THIS AREA
OF THE SURFACE FRONT TOWARDS MIDNIGHT. THIS MAY PROMPT OR ENHANCE
THE DEVELOPMENT OF THUNDERSTORMS ALONG THE NE/KS BORDER. IF ENOUGH
CONVECTION GETS GOING...THE FRONTAL POSITION MAY SAG SOUTH OVERNIGHT
GIVING MORE OF MY CWFA CHANCE OF TSRA. HIGH TEMPS MONDAY SHOULD
CONTINUE TO BE TOASTY SOUTHEAST WITH TEMPS IN THE 90S COMMON
ELSEWHERE. MONDAY NIGHT LOWS SHOULD BE SIMILAR TO THOSE EXPECTED
TONIGHT.

TUESDAY THE FRONT LOOKS TO RETURN NORTH AS YET ANOTHER LEE LOW
BEGINS TO DEVELOP. AVN AND MRF SUGGEST AN ABUNDANCE OF 80%+ RH AT 5H
HEADING EAST OVER THE ROCKIES...THUS THERE MAY BE MORE CIRRUS NEARUS
THAN THE PAST FEW DAYS.

MODEL INDICATIONS ARE FOR THE SFC FRONT TO PROGRESS NORTH AGAIN
TONIGHT WITH THE SFC LOW MOVING INTO NORTHWEST KANSAS.

EXTENDED DISCUSSION...

TODAY/S AVN AND UKMET 72 HOUR POSITION OF THE 500MB HIGH PRESSURE
CENTER IS TO OUR SOUTH, OVER NORTHERN OKLAHOMA.  WITH TIME, THE HIGH
BUILDS AND EXPANDS, EVENTUALLY RE-CENTERING ITSELF OVER NORTHEASTERN
OKLAHOMA BY 120 HOURS.  DO NOT THINK THERE WILL BE MUCH OF A CHANCE
FOR SHORTWAVE TO CROSS THE CWA CONSIDERING THE POSITION AND STRENGTH
OF THIS UPPER HIGH.  HOWEVER, THERE IS A POSSIBILITY A COUPLE LOBES
OF VORTICITY MAY JUST BRUSH OUR NORTHERN TIER OF COUNTIES THURSDAY
NIGHT AND AGAIN SATURDAY NIGHT.  WILL GO WITH SLIGHT CHANCES FOR
THURSDAY AND FRIDAY, AND CHANCE OVER THE WEEKEND.  TEMPERATURES WILL
LIKELY BE SIMILAR TO THE PAST MORNINGS, FROM 62 TO 68, FOR MOST OF
EFP, BASED ON MRF PROGGED 100-850 MB THICKNESS PATTERNS.  THE P28
AREA MAY NOT COOL AS MUCH OVERNIGHT, SO WILL MENTION MID 70S THERE
FOR THURS AND FRI MORNINGS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 066/095 063/095 065 003
GCK 066/092 063/094 065 0-3
EHA 066/093 063/095 065 003
LBL 066/094 066/095 068 003
HYS 069/094 065/090 068 224
P28 075/103 073/100 073 003

.DDC...NONE.

SLEIGHTER/BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:09 PM CDTSevere Thunderstorm WarningDDCHamilton51 min
Aug 20, 10:25 PM CDTSevere Thunderstorm WarningDDCHamilton50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.